Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 193, NWS State College, PA

November 29, 2005York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Nov 29, 2005, 7:29 PM EST for York County, Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 29, 2005, 7:29 PM EST (00:29 UTC)
Expired
Nov 29, 2005, 8:15 PM EST
In force
46 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County York County, PA

The radar

The Sterling radar (KLWX), 125 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 29, 6:04 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2005-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2005-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 430 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
430 m²/s²
0-3 km storm-relative helicity
513 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 300028
SVRCTP
PAC133-300115-
/O.NEW.KCTP.SV.W.0193.051130T0029Z-051130T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
729 PM EST TUE NOV 29 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 815 PM EST

* AT 724 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM DOVER TO PARKVILLE TO 14 MILES SOUTH OF PARKVILLE...AND MOVING
  EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STONYBROOK AND SPRY AROUND 735 PM EST...
  WRIGHTSVILLE AND WINDSOR AROUND 740 PM EST...
  STEWARTSTOWN AROUND 745 PM EST...
  SHENKS FERRY AND BROGUE AROUND 750 PM EST...
  SUNNYBURN AROUND 755 PM EST...
  DELTA AROUND 800 PM EST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4012 7687 3981 7698 3973 7698 3972 7627
      3984 7629 4004 7656

$$

FORECASTER:DEVOIR/MARTIN
1 follow-up statement
000 
WWUS51 KCTP 300102
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
800 PM EST TUE NOV 29 2005

PAC133-300115-
/O.CON.KCTP.SV.W.0193.000000T0000Z-051130T0115Z/
YORK-
800 PM EST TUE NOV 29 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EST
FOR YORK COUNTY...

AT 755 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED JUST WEST OF 
YORK...MOVING EAST AT 40 MPH. WHILE THE STORMS HAVE WEAKEN SOME...
DAMAGING WINDS ARE STILL EXPECTED...ALONG WITH DANGEROUS LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4012 7687 3981 7698 3973 7698 3972 7627
      3984 7629 4004 7656

$$

FORECASTER:MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 2:24 PM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Nov 29, 2:24 PM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
224 PM EST TUE NOV 29 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
WIND SHIFT JUST CAME THRU THE OFFICE.

STILL EXPECTING THE BROAD N-S PRECIP SHIELD THAT SPANS MOST OF MY
CWA TO CONTINUE SLIDING EWRD THRU THE EVENING...AND BY 00Z...IT
SHOULD BE ENDING IN THE WEST AND BY MIDNIGHT IN THE EAST. NARROW
RIBBON OF HIGHER REFL OVER WRN COS ATTM IS THE WIND SHIFT LINE
PORTRAYED NICELY BY THE WINDS BACKING FROM SSE TO SSW. SOME ISOLD
THUNDER IN THE WARM SECTOR...SO WILL CONTINUE THE MENTION OF IT
TONIGHT IN THE EASTERN HALF OF THE CWA. WINDS STILL KINDA GUSTY
AHEAD OF THE WIND SHIFT/FRONT...BUT NOT ADVSRY (40+ KTS) CRITERIA.
THE WINDS ARE NOT QUITE SO GUSTY TO THE WEST OF THE LINE...MAINLY
DUE TO LESS VERTICAL MIXING...AS LLVL FLOW VEERS A BIT FROM SFC TO
8H.

TEMPS SHOULD DIP INTO THE 30S IN THE WEST AND MID 40S IN THE FAR
EASTERN ZNS...WHERE THE CLOUDS/RAIN HANG ON THE LONGEST. WINDS DO
LINE UP AGAIN OVERNIGHT AS THE DRIER AIR OF THE BIG OCCUSION/DRY
SLOT MOVES IN FROM THE WEST. BUT...THESE WINDS WILL NOT BE AS STRONG.

MAINLY DRY DAY IN STORE FOR WED...ONLY CHC PRECIP WILL BE UP IN THE
FAR NW MTS. TEMPS MIGHT ACTUALLY HOLD STEADY OR DIP A BIT THRU THE
DAYLIGHT HRS.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
TEMPS WILL GET COLD AND STAY COLD AS POLAR VORTEX SETTLES IN AGAIN.
HOWEVER...SOME TEMP CONTINUITY CHANGES FOR THE EXTENDED...AS BITTER
COLD OF PREVIOUS MED RANGE PROGS FOR THE WEEKEND HAVE BEEN MODERATED
A BIT.  STILL...WITH COLD AIR FLOWING OVER THE LAKES...THE LK EFF
SNOW MACHINE WILL CRANK UP FOR THURS/FRI. MUCH OF THE LAKE EFFECT ON
WED NITE/THURS SHOULD STAY TO OUR NORTH...WITH WIND PROFILE
UNFAVORABLE TO GET MUCH LK EFF SNOW INTO OUR REGION.

BRIEF RIDGING BUILDS IN FOR THE FRIST PART OF THE WEEKEND.

WE SHOULD STILL BE TO THE COLD SIDE OF A LOW PRESSURE WAVE PROGGED
TO ROLL W-E JUST TO OUR SOUTH...WHICH WOULD SPELL FROZEN (OR EVEN
PERHAPS FREEZING) PRECIP FOR LATE SUNDAY INTO MONDAY.  WRAP AROUND
SH SN POSS IN NW HALF THEN LATE MON AND TUES.

&&

.AVIATION...
POOR FLYING CONDITIONS ARE EXPECTED THROUGH THE FIRST HALF OF THE PD
WITH WIDESPREAD MVFR TO IFR CEILINGS AND LOCAL IFR VSBYS IN HEAVY
RAIN.

PREVAILING MVFR TO LOCAL IFR CEILINGS AND VISIBILITIES IN UPSLOPE
FOG VIA A WESTERLY FLOW OF COOLER MOIST AIR WILL OCCUR THROUGH ABOUT
10Z WED BEFORE ENOUGH DRIER AIR ADVECTS INTO THE REGION TO GRADUALLY
LIFT CEILINGS AND IMPROVE VSBYS DURING THE MID TO LATE MORNING HOURS
ON WEDNESDAY.

LOW LEVEL WIND SHEAR WILL ACCOMPANY A NORTH...SOUTH BELT OF STRONG
WINDS (60+ KTS AT 5000 FEET MSL) SLIDING EAST ACROSS THE SUSQUEHANNA
RIVER VALLEY AND POINTS TO THE EAST THROUGH EARLY THIS EVENING.

&&

.HYDROLOGY...
RAINFALL JUST STARTING TO GET A LITTLE HIGH...AND MAY START TO
CAUSE A FEW FLOOD WORRIES SOON...AS MOST OF THE HEAVY PRECIP HAS
STAYED TO OUR WEST AND SOUTH UP TO THIS POINT. SO...WILL CONTINUE
THE FLOOD WATCH FOR THE WEST AND NORTH...AND EVEN EXPAND IT
EASTWARD INTO THE RIDGE AND VALLEY REGION - BUT NOT INTO THE LOWER
SUSQ - WHERE RAINFALL HAS NOT BEEN APPRICIABLE TODAY. WE STILL
EXPECT SOME FLOODING TO OCCUR THROUGH THE EVENING - MAINLY MINOR
PROBLEMS BUT SOME MAY GET WORSE THAN /MINOR/. HEAVIEST RAIN WILL
BE IN AREAS THAT SHOULD BE ABLE TO HANDLE THE PRECIP FAIRLY WELL
(HIGHER FFG VALUES) BUT THE GROUND IS GETTING COLD. THE BULK OF
THE PRECIP SHOULD BE TO OUR EAST BY MIDNIGHT. LATEST RIVER FCSTS
KEEP ALL GAGES BELOW FLOOD STAGES...AND ONLY A FEW REACH THEIR
CAUTIONARY STAGES. SEE THE LATEST RVDCTP AND AHPS PAGES FOR THE
BEST DETAILS ON THE LARGER RIVERS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR PAZ004>006-010>012-017>019-024>028-033>037-041-
042-045-046-049>053-058 UNTIL 1 AM WEDNESDAY.
&&

SHORT TERM...DANGELO
LONG TERM...DANGELO
AVIATION...LAMBERT
HYDROLOGY...DANGELO
Hazardous weather outlook, Nov 29, 5:04 AM EST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
504 AM EST TUE NOV 29 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-301015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
504 AM EST TUE NOV 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATER
TODAY...BRINGING PERIODS OF HEAVY RAIN. EARLY THIS MORNING...WIND
GUSTS UP TO 50 MPH ARE POSSIBLE OVER THE NORTHWEST
MOUNTAINS. RAINFALL WILL LIKELY EXCEED 2 INCHES IN SOME LOCATIONS
OF NORTH CENTRAL PENNSYLVANIA BY THIS EVENING. THE HEAVY RAIN MAY
CAUSE FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS NORMALLY
SUSCEPTIBLE TO FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.